What might happen

Some cancer treatments may cause changes to your skin, hair and nails.

Different treatments may have a different effect on your appearance:

  • Chemotherapy is the most common cause of changes to hair, skin and nails. You may lose hair from any area of the body. Chemotherapy can sometimes make nails brittle and lined. During treatment, it is common for skin to become drier and more sensitive.
  • Hormonal therapy may affect your skin, hair and nails. You may experience dry skin and rashes. These effects are usually mild.
  • Some targeted therapies can cause dryness, rashes and increased sensitivity to your skin. These treatments can cause hair loss from the head but may cause hair to grow thicker in other areas. You can talk to your cancer nurse specialist about specific changes.
  • Radiotherapy may cause changes to your skin and hair in the areas being treated. Speak to your radiotherapy team about products to use on affected areas.

Your nurse will be able to help you with any of these changes so let them know if you have any problems.

What might happen to your appearance

Changes to the condition and appearance of your skin, nails and hair (including eyebrows and eyelashes) depend on the type of cancer treatment you’re having.


Changes to your appearance during chemotherapy treatment

This treatment is the most common cause of hair, nail and skin changes. Most people know that some chemotherapy treatments can cause hair loss from the head, but fewer people know that other areas of your body may be affected too. This can include hair loss from eyebrows, eyelashes, facial hair, underarm hair and pubic hair.

Chemotherapy may affect your fingernails and toenails too. Your nails may become more brittle and develop lines or ridges.

During treatment your skin may become dry and more sensitive. Steroids are often given with chemotherapy, which may make your skin more prone to spots and reddening.


Changes to your appearance during hormonal therapy

This is used to treat cancers such as breast cancer and prostate cancer, and can affect your skin, nails and hair.

These effects are usually mild, but some people have more noticeable hair loss. Hormonal therapies may also cause dry skin, rashes, or in some rare cases, spots.


Changes to your appearance during targeted therapy

Targeted therapies (also called biological therapies) use drugs that mimic substances that are naturally present in the body to destroy cancer cells.

Some targeted therapies, such as cetuximab, erlotinib, gefitinib, panitumumab and lapatinib can cause skin, hair and nail changes. They can make your skin drier and more sensitive. Skin rashes are also common.

These treatments may cause hair loss from the head, but they can also make hair grow thicker or longer in other parts of the body.

Your cancer nurse specialist or oncology team will give you specific advice on how to manage these changes if you’re prescribed a targeted therapy.


Changes to your appearance during radiotherapy

Radiotherapy can cause changes to your skin and hair, but only in the area(s) being treated.

If you’re having radiotherapy, you’ll be told how to look after the skin and hair in the area(s) being treated. You should only use products in the affected area(s) that are recommended by one of your radiotherapy team.


Back to Changes during treatment

Changes to body hair

Changes to body hair are common during cancer treatment. There are ways to cope with this.